After almost 20 years and multiple liver biopsies, tests and doctor's visits, I think I have finally diagnosed myself. I know people warn us not to do that, but after two decades, I figure someone has to do it. Anyway, I have had chronic elevated liver enzymes for all this time, sometimes it has been worse than others (like in the thousands), but mostly it sits just slightly elevated. I really never had any other symptoms, just elevated enzymes which kept the doctor's concerned. Most recent biopsy showed that there has been no damage and so I am very relieved. Then earlier this year I began undergoing testing and preparation for having a cervical spine fusion. In the process of that I had to continually give doctors and nurses my list of drugs that I am allegic to. I rattled codeine, hydrocodone and anything similar off anytime asked. They would ask me what it did to me and I would just say it gave me horrible stomach pain. Then I had a myleogram done and they wanted to give me something stronger. I could not remember ever getting morphine so they put a small dose into my IV. Within minutes, I was in horrible pain...same pain codeine gives me...doubled over...hard to even catch my breath....you would think I had a gallstone....they gave me something else...an anti-spasmodic or something and it calmed down...anyway, I started researching online looking for any hints of what could cause this as I knew I had to find something that would work for me during the surgery....and I ran across these SOD discussions. Wow, could this be it? It sure sounds like it. I can't wait to see my GP doc again and ask her to look into it. The bouts of pain I get are fairly infrequent (if I don't take a drug that causes it), but when I have them, the pain is most horrendous. I even saw on here where immodium caused someone a problem. That makes sense now...one of my last bouts included me taking immodium! Thank God, it usually passes in an hour or two or when the meds are gone. My current dillema is that I was given ultram and percocet to try for pain after I finished my demerol script, but I am scared to try either one. I think I have borrowed an ultram from someone once and I had the stomach pain and I know lortab causes me issues...isn't Percocet similar? Anybody have any suggestions? I just don't want to experiment, but I know I'll probably have to.
:( Sorry for the rambling...just excited to see something that seems to put all the puzzle pieces together.
Thewritegirl, what you're saying and have concluded is reasonable, but only a doc can tell you whether it's SOD or not. Unfortunately concerning the medications, the only way to find out is trial-and-error. However some with SOD can handle Percocet. But narcotics in general raise the pressure within the common bile duct and cause miserable problems.
But the big thing is you need to consult with someone who is familiar with diagnosing and treating SOD. There are only a few docs and facilities across the country who fit those criteria, so don't work with 'just anyone' to try to figure this out. SOD isn't 'fun' as those who have it have found out.
CalGal, thanks for your response. I guess part of me is just happy to find something that makes so much sense and, fortunately, my bouts with pain are few and far between these days, especially if I stay away from medications and things that I know causes me pain. If I were having episodes frequently, I would be a basketcase. It is excruciating, to put it mildly. I will certainly be mentioning this to my GP as I think she will look into it objectively. My liver enzyme issues have been a puzzle to many different doctors including one of the best in the country at Emory in Atlanta. I have never really talked to them about these pain episodes, outside of telling them I was "allergic" to codeine and hydrocodone. I have never made the connection until I read about SOD. So, can SOD just be managed by not doing taking or eating things that aggravate it? I mean this all started with elevated liver enzymes when I was pregnant 19 years ago! The doctors thought once they took out my gall bladder, things would correct themselves. They did not. I continued to have gallbladder attack type pains that I wrote off to indigestion and they continued to freak over my elevated enzymes. And the roller coaster ride began. I went back and forth to Emory for awhile and doc was convinced i had to have hepatitus...but i tested negative to everything known to man....and when he did a liver biopsy he said i was a "strange duck" and that my liver cells were regenerating as fast as they were dying. I left there tired of the roller coaster and let docs continue to do regular bloodwork on me and just kind of ignored it, eventually stopping the bloodwork. Then a few years ago my doc did a full panel of bloodwork on me again and they were still elevated so she started doing it regularly again and finally insisted i go see a specialist again. I wound up with a local doc that does a lot of research and she did a host of tests on me and could not find answers. Did another liver biopsy to make sure I had not developed scarring in my liver for all these years of liver enzyme elevation. Biopsy came back fine and I ended my search, feeling that the elevated liver enzymes were just "me"...releived again that I had not done any damage over this 19 years and hopped off the roller coaster again. Now, when not even looking, it seems like I have found an answer. I don't want to have it, but I am a bit relieved to have possibly found a name and explanation.
I have had sod for allmost twenty years . I had ercp three times each time my pain got worse most doctors will not even admit that there is a probiem . davacet worked for years now its gone. sphincter of oddi dysfunction was just recently classified, clinical testing just recenly started testing will last three to five years. nothing works i have tried it all good luck
I see your post is months old, but you still might find this site helpful:
eHealthMe, enter Sphincter of oddi etc. and you will see 2 pages of drugs and fits. that may interact negatively. I was taking Hidrocodein for a ruptured disk and discovered that this was a BAD idea!
This pain when it hits is really terrible. You mention that an anti spasmodic seemed to help, should I try that do you think?
You are right in saying most Drs. don't have a clue about this.
Good luck, let me know if anything helps.
Levsinis the only thing that ever helped me when the spasms started. There is no pain meds that will help the spasms. All pain meds that contain opiates will cause the spasms. which includes all prescription pain meds even Tylenol 3. I have even had a mild attack with plan Tylenol. Nsaids are the only pain relievers I can tolerate and unfortunately they are bad for your stomach and esophagus. Alcohol is another trigger for the spasms, I havent had alcohol in 31 years, not even Nyquil.
My doctor suspects SOD. However when he went to do ERCP he saw too much inflammation in my stomach and decided it was too risky to get pressures or to "split the sphincter". I am in horrible pain and don't quite understand the "risks". Does anybody have any insight on this? Thanks in advance.
I had SOD horribly for months until I figured out that taking Magnesium Citrate completely got rid of ALL the attacks and found that ALL the triggers were no longer triggers. It gave me my life back!! It's simple, easy to try and I swear the magnesium calms the spasms. Ask your doctor about it.
hi my brother had sever pains in his stomach constantly but sometimes they were a lot worse than others for at least 7 years, he was on quite a lot of different medication very strong pain killers the doctors were doing different tests to find out what was wrong with him but couldn't figure it out, they took his gol blader out but didn't help tried botox injections in bile duct and sphincter valves but he couldn't swallow for 3 days and still helped a little but not much he said he's never go for that again it wasn't worth it, he tried a tense machine but only helped slightly, he dies 2 weeks ago he was only 44, and I need answers since the doctors couldn't give him any, can anyone tell me if this is life threatning or any ideas atall that it could have been?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.